Alert archive / Alabama / Tornado Warnings in 2005
Tornado Warning 100, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Aug 29, 2005, 3:01 PM CDT for Lee County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2005, 3:01 PM CDT (20:01 UTC)
- Expired
- Aug 29, 2005, 3:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lee County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 10:25 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 292001
TORBMX
ALC081-292030-
/O.NEW.KBMX.TO.W.0100.050829T2001Z-050829T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT MON AUG 29 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN LEE COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 330 PM CDT
* AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
SOUTHEAST OF SMITHS STATION...OR NEAR PHENIX CITY...MOVING NORTH
AT 40 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
SMITHS STATION BY 310 PM CDT
7 MILES EAST OF SALEM BY 320 PM CDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3273 8537 3273 8512 3270 8512 3267 8509
3265 8510 3260 8508 3253 8500 3252 8506
3248 8507 3248 8525
$$1 follow-up statement
000
WWUS54 KBMX 292021
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT MON AUG 29 2005
ALC081-292030-
/O.CON.KBMX.TO.W.0100.000000T0000Z-050829T2030Z/
LEE AL-
321 PM CDT MON AUG 29 2005
...A TORNADO WARNING CONTINUES UNTIL 330 PM CDT FOR EASTERN LEE
COUNTY...
AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES NORTH OF SMITHS
STATION...OR ABOUT 12 MILES NORTH OF PHENIX CITY...MOVING NORTHWEST
AT 40 MPH.
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
LAT...LON 3273 8537 3273 8512 3270 8512 3267 8509
3265 8510 3260 8508 3253 8500 3252 8506
3248 8507 3248 8525
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 29, 11:25 AM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 29, 11:25 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1125 AM CDT MON AUG 29 2005
.UPDATE...
JUST UPDATED THE ZONES TO ADD THE NEW TORNADO WATCH OVER CENTRAL
ALABAMA. COUNTIES THAT ARE NOT INCLUDED ON THE WATCH AT THIS TIME
ARE CHEROKEE...ETOWAH...CALHOUN...CLEBURNE...MARION AND WINSTON
COUNTIES.
CONDITIONS ACROSS CENTRAL ALABAMA WILL CONTINUE TO DETERIORATE
THIS AFTERNOON...ESPECIALLY ACROSS OUR SOUTHWESTERN ZONES WERE
STRONGER WINDS WILL IMPACT THE AREA FIRST. THE LATEST OFFICIAL
TRACK HAS NOT CHANGED. STRONGEST WINDS ARE EXPECTED ALONG THE
ALABAMA AND MISSISSIPPI STATE LINE LATER TONIGHT.
AS FAR AS THE TORNADO THREAT GOES...THEY WILL BE ISOLATED.
MOVEMENT WILL BE VERY FAST...AROUND 50 AND 60 MPH...AND WILL BE
SHORT LIVED.
FLOODING IS POSSIBLE ACROSS CENTRAL ALABAMA IS POSSIBLE UNTIL
TUESDAY NIGHT. HEAVIEST RAINFALL WILL BE OVER OUR WESTERN ZONES
WERE 4 TO 6 INCHES IS POSSIBLE WITH ISOLATED AMOUNTS OF UP TO 8
INCHES. AREAS EAST OF INTERSTATE 65 WILL RECEIVE 2 TO 4 INCHES
WITH ISOLATED AMOUNTS OF UP TO 6 INCHES.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...INLAND TROPICAL STORM WARNING IN EFFECT FOR AREAS GENERALLY WEST
OF INTERSTATE 65 FROM 8AM CDT MONDAY UNTIL 4PM CDT TUESDAY.
WIND ADVISORY IN EFFECT FOR AREAS EAST OF INTERSTATE 65 FROM
1PM CDT MONDAY UNTIL 4PM CDT TUESDAY.
FLOOD WATCH IN EFFECT FOR ALL OF CENTRAL ALABAMA FROM MONDAY
AFTERNOON UNTIL TUESDAY EVENING.
TORNADO WATCH 755 IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR MOST
OF CENTRAL ALABAMA.
&&
10/ARMHazardous weather outlook, Aug 29, 11:41 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1141 AM CDT MON AUG 29 2005 ALZ011>015-017>050-292200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1141 AM CDT MON AUG 29 2005 ...INLAND TROPICAL STORM WARNING IN EFFECT WESTERN CENTRAL ALABAMA THROUGH 10 AM TUESDAY... ...TORNADO WATCH UNTIL 7 PM TODAY FOR MUCH OF CENTRAL ALABAMA... ...FLASH FLOOD IN EFFECT 4 PM TODAY THROUGH 7 PM TUESDAY... ...WIND ADVISORY IN EFFECT FOR EASTERN CENTRAL ALABAMA FROM 1 PM TODAY THROUGH 10 AM TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT). WEATHER CONDITIONS WILL DETERIORATE TODAY AS DANGEROUS HURRICANE KATRINA MOVES ACROSS EASTERN MISSISSIPPI THIS AFTERNOON AND TONIGHT. THE DANGERS ASSOCIATED WITH LAND-FALLING HURRICANES INCLUDE TORRENTIAL RAIN AND FLASH FLOODING...DAMAGING WIND GUSTS... TORNADOES...AND SUBSEQUENT RIVER FLOODING. WITH A PROJECTED PATH OF KATRINA ACROSS EASTERN MISSISSIPPI...KEEPING MUCH OF CENTRAL ALABAMA IN THE DANGEROUS EASTERN SIDE OF THE HURRICANE. KATRINA WILL HAVE THE MOST IMPACT ON AREAS WEST OF INTERSTATE 65. SUSTAINED WINDS OF 45 TO 55 MPH...WITH GUSTS TO 70 MPH WILL SPREAD ACROSS THE SOUTHWEST COUNTIES THIS AFTERNOON...GENERALLY WEST OF A TUSCALOOSA TO MONTGOMERY LINE. THESE WIND SPEEDS WILL CONTINUE THROUGH THE EVENING HOURS...AND THEN DIMINISH AFTER MIDNIGHT. EAST OF THIS LINE...SUSTAINED WINDS OF 25 TO 35 MPH ARE EXPECTED THIS AFTERNOON...WITH GUSTS UP TO 40 MPH. WIND SPEEDS WILL THEN INCREASE THIS EVENING TO 35 TO 45 MPH...WITH GUSTS UP TO 60 MPH. THE MOST CRITICAL PERIOD FOR WIND AND HEAVY RAINFALL WILL BE FROM 4 PM THIS AFTERNOON UNTIL MIDNIGHT TONIGHT. THERE WILL BE ISOLATED TORNADOES IN THE FEEDER BANDS ASSOCIATED WITH KATRINA. THESE TYPE OF TORNADOES DEVELOP FAST AND MAY HAVE LITTLE OR NO WARNING. THIS IS A VERY DANGEROUS STORM AND ACTION TO PROTECT YOUR LIFE AND PROPERTY SHOULD ALREADY BE COMPLETED. FOR MORE SPECIFIC DETAILS, PLEASE SEE INLAND TROPICAL STORM WATCH (NPWBMX), HURRICANE LOCAL STATEMENT (HLSBMX) AND A PUBLIC WEATHER STATEMENT (PNSBMX). .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY). KATRINAS DIRECT IMPACT WILL CONTINUE THROUGH TUESDAY MORNING... ALTHOUGH THE STRONG WINDS AND HEAVY RAINFALL WILL DIMINISH EARLY IN THE MORNING. RIVER FLOODING WILL BE A CONCERN THROUGH MOST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...WILL BE NEEDED TODAY AND TONIGHT IN SUPPORT OF HURRICANE KATRINA OPERATIONS.
In the hours before
Local storm report, Aug 29, 2:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 8 SE DADEVILLE 32.75N 85.67W
08/29/2005 TALLAPOOSA AL EMERGENCY MNGR
TREES DOWN AND SOME STRUCTURAL DAMAGE IN REELTOWM.
&&
MROSEThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 11:46 AM CDT | Tornado Warning | BMX | Barbour | 29 min |
| Aug 29, 12:12 PM CDT | Tornado Warning | BMX | Barbour | 33 min |
| Aug 29, 12:51 PM CDT | Tornado Warning | BMX | Bullock | 24 min |
| Aug 29, 1:10 PM CDT | Tornado Warning | BMX | Macon | 35 min |
| Aug 29, 2:03 PM CDT | Tornado Warning | BMX | Lee | 27 min |
| Aug 29, 2:20 PM CDT | Tornado Warning | BMX | Chambers | 33 min |
| Aug 29, 2:29 PM CDT | Tornado Warning | BMX | Coosa | 16 min |
| Aug 29, 2:33 PM CDT | Tornado Warning | BMX | Pike | 42 min |
| Aug 29, 2:39 PM CDT | Tornado Warning | BMX | Talladega | 36 min |
| Aug 29, 2:57 PM CDT | Tornado Warning | BMX | Tallapoosa | 18 min |
| Aug 29, 2:59 PM CDT | Tornado Warning | BMX | Bullock | 31 min |
| Aug 29, 3:02 PM CDT | Tornado Warning | BMX | Fayette | 28 min |
| Aug 29, 3:06 PM CDT | Tornado Warning | BMX | Barbour | 24 min |
| Aug 29, 3:09 PM CDT | Tornado Warning | BMX | Clay | 36 min |
| Aug 29, 3:13 PM CDT | Tornado Warning | BMX | Tuscaloosa | 26 min |
| Aug 29, 3:20 PM CDT | Tornado Warning | BMX | Elmore, Macon, Montgomery | 30 min |
| Aug 29, 3:27 PM CDT | Tornado Warning | BMX | Chambers | 27 min |
| Aug 29, 3:29 PM CDT | Tornado Warning | BMX | Bullock | 31 min |
| Aug 29, 3:48 PM CDT | Tornado Warning | BMX | Macon | 57 min |
| Aug 29, 3:57 PM CDT | Tornado Warning | BMX | Bullock | 63 min |
| Aug 29, 4:18 PM CDT | Tornado Warning | BMX | Barbour | 57 min |
| Aug 29, 4:49 PM CDT | Tornado Warning | BMX | Macon | 27 min |
| Aug 29, 5:03 PM CDT | Tornado Warning | BMX | Russell | 42 min |
| Aug 29, 5:24 PM CDT | Tornado Warning | BMX | Pike | 36 min |
| Aug 29, 5:38 PM CDT | Tornado Warning | BMX | Lee | 28 min |
| Aug 29, 5:50 PM CDT | Tornado Warning | BMX | Montgomery | 25 min |
| Aug 29, 5:50 PM CDT | Tornado Warning | BMX | Montgomery | 16 min |
| Aug 29, 6:11 PM CDT | Tornado Warning | BMX | Pike | 34 min |
Nearby
Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.